Kentucky, 2003

Tornadoes in Kentucky, May 4, 2003

May 4, 2003 · NWS PAH · 8 events in 3 counties and zones

A severe thunderstorm produced a series of tornadoes across Livingston, Crittenden, and Webster Counties. Both tornadoes in Livingston County originated on the Illinois side of the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.4 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm produced a series of tornadoes across Livingston, Crittenden, and Webster Counties. Both tornadoes in Livingston County originated on the Illinois side of the Ohio River. The strongest tornadoes occurred from Mattoon to Clay, where F2 damage was observed in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, May 4, 1:44 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 7:57 PM CST, 1 hour 13 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 8:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    OLIVE BRANCH              IL   1.75 INCH HAIL
05/04/03   ALEXANDER                      REPORTED BY EOC ALSO 60
                                          MPH WIND WITH SOME TREES
                                          DOWN
Local storm report, May 4, 8:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 PM    BELMONT                   IL   0.75 INCH HAIL
05/04/03   WABASH                         REPORTED BY WABASH COUNTY
                                          EMA

0920 PM    DELTA                     MO   FLOODING
05/04/03   CAPE GIRARDEAU                 STREET FLOODING 2 1/2
                                          INCHES OF RAIN  WITH 1
                                          INCH IN 20 MINUTES
Local storm report, May 4, 8:30 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0924 PM    OLMSTEAD                  IL   0.75 INCH HAIL
05/04/03   PULASKI                        REPORTED BY PULASKI
                                          COUNTY DES
Local storm report, May 4, 8:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    KEVIL                     KY   60 MPH WIND GUST
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 8:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0951 PM    WEST PADUCAH              KY   60 MPH WIND GUST
05/04/03   MCCRACKEN                      REPORTED BY WFO PADUCAH
                                          PERSONNEL
Local storm report, May 4, 9:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    METROPOLIS                IL   FUNNEL CLOUD
05/04/03   MASSAC                         REPORTED BY MASSAC COUNTY
                                          SHERIFFS OFFICE THAT THE
                                          FUNNEL CLOUD WAS EAST OF
                                          METROPOLIS NEAR 1-24

The radar

The Paducah radar (KPAH), 33 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

8 tornado. Local standard time, as filed.

Tornado, Livingston

When
May 4, 9:10 PM CST to 9:26 PM CST
Where
Livingston County, 3 mi NW of Birdsville
Rating
F1
Path length
9.6 mi
Path width
60 yd
Reported by
NWS STORM SURVEY
Coordinates
37.250, -88.483

The tornado crossed the Ohio River near Birdsville, tracked northeast across Hampton, then dissipated before reaching Lola. Numerous large trees were blown down. Grain bins were destroyed. The few homes in the path of the tornado sustained roof damage.

Tornado, Livingston

When
May 4, 9:11 PM CST to 9:12 PM CST
Where
Livingston County, 6 mi NW of Birdsville
Rating
F1
Path length
1 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
37.283, -88.533

The tornado crossed the Ohio River from Pope County, Illinois and ended on the west side of Highway 137. A number of trees were blown down.

Tornado, Crittenden

When
May 4, 9:30 PM CST to 9:38 PM CST
Where
Crittenden County, 4 mi W of Sheridan
Rating
F1
Path length
5.5 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
37.350, -88.283

The tornado downed numerous trees.

Tornado, Crittenden

When
May 4, 9:32 PM CST
Where
Crittenden County, 3 mi SW of Sheridan
Rating
F1
Path length
2 mi
Path width
40 yd
Reported by
NWS STORM SURVEY
Coordinates
37.317, -88.233

The damage from this tornado consisted mostly of downed trees.

Tornado, Crittenden

When
May 4, 9:45 PM CST
Where
Crittenden County, 1 mi NE of Mattoon
Rating
F2
Path length
0.2 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
37.400, -88.017

A mobile home was destroyed, and there was significant damage to a permanent home. The occupant of the mobile home received minor injuries. A barn was destroyed, and numerous trees and power lines were down. Peak winds were estimated near 120 MPH.

Tornado, Webster

When
May 4, 9:53 PM CST
Where
Webster County, 4 mi WSW of Clay
Rating
F1
Path length
0.2 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
37.467, -87.900

This tornado occurred on Highway 143 just south of Highway 109 at an orchard. Numerous small trees were blown down. An old barn was destroyed, and a house received minor damage. Peak winds were estimated near 105 MPH.

Tornado, Webster

When
May 4, 9:56 PM CST
Where
Webster County, 2 mi W of Clay
Rating
F1
Path length
0.2 mi
Path width
25 yd
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
37.483, -87.867

Three large chicken houses were destroyed at a chicken farm on the south side of Highway 109. Peak winds were estimated near 105 MPH. The houses contained about 100,000 chickens, most of which survived.

Tornado, Webster

When
May 4, 9:58 PM CST to 10:00 PM CST
Where
Webster County, 1 mi W of Clay
Rating
F2
Path length
1.5 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
37.483, -87.850

In Clay, 6 homes and 2 businesses were destroyed. An additional 45 homes and 4 businesses received varying degrees of damage, ranging from minor to major. A woman was injured when a tree fell and landed on her, breaking her hip. Peak winds were estimated near 125 MPH. One of the destroyed businesses was a hardware store. The other business, on the north side of Clay, housed spring planting supplies. That business lost four metal buildings. Numerous trees and power lines were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353626, 5353934, 5353627, 5353933, 5354008, 5353935, 5353936, 5353932.